Forums


Prevention Medications

Propranolol side effects

  • By Erika

    I’ve been taking propranolol (a beta blocker) for a few months now, to treat my migraines. Recently I’ve noticed, that I’ve been feeling irregular heartbeats and discomfort in my chest. It also feels like my heart is beating slower than usual? Not sure how to feel about this… My doctor said my blood pressure is good, but I’m only worried about my heart rate, not the blood pressure. What should I do next? Has anyone had a similar experience to mine, and what did you do about it?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Erika,

    Thank you for your question and welcome to the discussion forum. As much as I’d like to help you with your question, it really is outside my area of expertise. Have you discussed the irregular heartbeats and discomfort with your doctor? If not, I would do so as soon as you are able. If you have and he is not paying attention to your concerns, it may be time to find a doctor who is willing to listen to you and work with you as a partner in your health care.

    Good luck and keep us posted,
    Nancy

    Reply Created with Sketch. reply
  • By Marie 1968

    Hi Erika,
    I was prescribed propranolol (I forgot the dosage amount)as a preventive for my migraines. I have always low or perfect blood pressure. After a month, I had my husband rush me to the hospital because I felt like I was having a heart attack. This medication had dropped my heart rate to 50 beats per minute and it was causing my heart to spasm mimicking a heart attack. The cardiologist on call told me I should get off the medication because this was his conclusion. After I was release and told my neurologist this, she said that she never had a patient had such an experience with this medication and had several patients on a much higher dosage. Once I stopped taking the medication, my heart rate went up to 75 beats per minute. I have tried several seizure medications.
    Right now, I am taking 200 mg of Zonegran and tomorrow my neurologist wants me to up my
    dosage to 100 mg in the am and 200 mg at night. I hope my body handles it well. I take Relpax, a muscle relaxer and cambia for my migraines. In July I had 12 and in August I had 7. I was down to 4 migraines a month back in April.

    Reply Created with Sketch. reply
  • By Erika

    Your experience is really interesting, thank you for sharing! 😊 And that is really what I’m worried about – I know that a perfect heart pulse is somewhere around 70bpm, depending on your age and gender, but mine has really gone down in the past 2 months, and it’s now usually below 60 bpm, somewhere around 57-59, so I’m just hoping it really doesn’t get any lower! I’ve also found that it’s much harder for me to do any sort of exercise, I get out of breath and feel dizzy very easily.My doctor has also said that I’m on the lowest possible dose( 20mg twice a day) so I shouldn’t be experiencing these symptoms 😕 I will be seeing my GP in a month’s time though, so we’ll see what decision she’ll make.

    Reply Created with Sketch. reply
  • By dpasek

    No, 70 bpm is *not* ‘perfect’, it is the average for humans. Are you average? Maybe, maybe not. My typical resting heart rate is less than 60, possibly because when I was younger, I did a *lot* of long distance cycling for a few years. As I sit here now, it is about 55 bpm with no meds. The greater the volume your heart pumps with each beat, the lower your resting heart rate will be. Now, if it changed suddenly in response to a medication change, especially accompanied by other symptoms, low BP, etc., that might be cause for concern.

    Reply Created with Sketch. reply
  • By PlaydohYeti

    I tried this for a day despite having low blood pressure and suffering from Raynaud’s from the outset. My blood pressure dropped through the floor and I was sitting in my office at work shivering in a jumper and fleece trying to stave off hypothermia …in the middle of July.

    Great if you have high blood pressure and need to bring it down quickly, but not so useful for me! It’s one of the most common side effects with beta blockers – I wish I’d known that before taking it.

    Reply Created with Sketch. reply
  • By Jenni

    I was taking propranolol for years. Then all of a sudden I started to black out and fall down and walk like a drunk. And I didn’t know thet also used this medicine for high blood pressure. It was dropping my blood pressure to 70/45. Ah yeah! How I was staying alive is beyond me. My family doctor figured it out and immediately discontinued it and my bloid pressure is still a little high. But that’s because of my pain. I’m allergic to all triptans, and botox and other injections just doesn’t work at all. I’ve had migraines for 17 yrs and had them everyday for about 9 or 10 years. And I mean everyday no breaks in between.

    Reply Created with Sketch. reply
  • By sssteviep

    I used propranolol 120mg for about a year. It did reduce my headache days and especially reduced the pain and symptoms when i did get a migraine. I normally have normal blood pressure and it did go down a bit while i was taking propranolol. I stopped it only because i couldnt lose any weight. Also i enjoy mountain biking and propranolol does make it harder to exercise.

    Reply Created with Sketch. reply
  • By Pam1

    I have been taking atenolol( another beta blocker) for years because of a rapid heart rate caused by thyroid issues.My neurologist wants me to switch to Propanolol which he says is better at preventing migraines.l am also taking depakote and topomax and still getting 1-2 migraines a week.l.am scared to switch beta blockers after about 20 years.Any thoughts about if this is worth trying?

    Reply Created with Sketch. reply
  • By holcomb716

    I was on propranolol 40 mg twice a day to treat several things. I have quite high blood pressure, sinus tachycardia(regular sinus rhythm but way too fast), and migraines since I was around 10. I’m 36 now. So around 26 years. My 2 daughters, 16 and 14, my parents, and most of our whole family have the hated migraines. When started on the propranolol, i started at 20mg a day and have went up. Had amazing results with my heart rate and bp. But only minimal help with the migraines. When my Dr left the practice last year, i was dumb enough to let his replacement take me off the propranolol and start lisinipril (Sp) worst mistake ever. My whole body went out of control. Including heading to the er atleast 3 to 4 times a month for shots for migraines. I called, demanded to get in, and had her change it back. Both times I’ve started it, my heartbeat felt slow and real hard thumps. Eventually, it evened out. Unfortunately for me, my heart was just adjusting to a normal rate. And back at 40 mg twice a day now, the er visits are about 1 every month to 6 weeks now. We are still struggling to find what might work with my girls.
    Hope that helps some.

    Reply Created with Sketch. reply
  • By felix5

    I have been taking propranolol, 10mg, three times daily, for social anxiety, for about two years. I didn’t know people took it for migraines. My GP prescribes topiramate once daily and maxalt–only when needed. (Maxalt has a limit in my state, 12 pills a month.) Last year I had a mild MI but my GP didn’t change any of my meds, except now I take an aspirin daily. Recently, within the last month, I have a new symptom, odd smells before the aura appears. Is any of this cause for concern?

    Reply Created with Sketch. reply
  • By billie23

    Hi everyone,

    I know i’m quite late to this but any contribution is still a contribution, haha!

    I also take proporanolol (40mg twice daily) and would highly recommend another appointment to be looked at, even if it’s just to give you reassurance that the side effects are normal. This may reduce your anxiety about it, or better still, may be able to help you solve the issue if the side effect isn’t normal. However as i’m so late to this thread I imagine you have done so already !!

    I personally have no issues with heart or chest irregularities on the medication but am experiencing hair loss, weight gain, and insomnia (not severe). This is the issue with preventatives, we are all so desperate for a stop to the migraines that we’ll put up with anything else to ensure they don’t come back!

    Good luck,

    Billie

    Reply Created with Sketch. reply
  • By jennifer1990s

    Hello, I’m new to this website, but not new to debilitating migraines. Ive been getting migraines for nearly 20 years now, I’m only 28, so that still seems like a really long time, anyways, i was given this medication just the other day – havent taken it yet, as my husband and I both have some major concerns and worries. I have moderate asthma, and was told this medication is not very safe to use. We have small children at home, so the thought of possible dizziness and fainting spells reallt concerns us. Ive got perfect bp and heart rate for my age and exercise level, 127/70, and my meds dose is 40mg twice a day. This is the first preventative medication i was given, so I’m wondering if i should bite the bullet and try this medication, or go back and try talking to my Dr again.

    Reply Created with Sketch. reply